Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Raleigh, NC

June 7, 20194 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 7, 2019, 10:41 PM EDT for 4 counties in North Carolina. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2019, 10:41 PM EDT (02:41 UTC)
Expired
Jun 8, 2019, 2:45 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 11:04 PM EDTFLASH FLOOD4 Sse Greensboro, NCRYAN CREEK AT US-220 IN GREENSBORO HAS EXCEEDED FLOOD STAGE.
Jun 7, 11:20 PM EDTFLASH FLOOD3 Se Archdale, NCOLD GLENOLA RD BETWEEN TOBACCO RD AND ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE ROAD BEING UNDER WATER.
Jun 8, 12:00 AM EDTFLASH FLOOD2 N Archdale, NCWATER RESCUES UNDERWAY.
Jun 8, 12:10 AM EDTFLASH FLOOD3 Nw Archdale, NC4 TO 5 VEHICLES SWEPT OFF THE ROAD. ADDITIONALLY, WATER RESCUES OCURING SOUTH-SIDE OF HIGH POINT.
Jun 8, 12:15 AM EDTFLASH FLOOD2 Sse Jamestown, NCVEHICLE STALLED IN FLOOD WATERS.
Jun 8, 12:30 AM EDTFLASH FLOOD1 E Greensboro, NCNORTH BUFFALO CREEK AT WESTOVER TERRACE EXCEEDED FLOOD STAGE OF 10 FT PER GAGE READING.
Jun 8, 1:05 AM EDTFLASH FLOOD2 Ene Greensboro, NCLATHAM ROAD CLOSED IN TWO SECTIONS DUE TO FLOODING; BETWEEN W. WENDOVER AVE. AND NORTHWOOD STREET, AND BETWEEN NOTTINGHAM ROAD AND WOODLAND DRIVE.
Jun 8, 1:15 AM EDTFLASH FLOOD3 Ene Greensboro, NCNORTH BUFFALO CREEK AT CHURCH STREET EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS52 KRAH 080241
FFWRAH
NCC057-067-081-151-080645-
/O.NEW.KRAH.FF.W.0005.190608T0241Z-190608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1041 PM EDT Fri Jun 7 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Forsyth County in central North Carolina...
  Northeastern Davidson County in central North Carolina...
  Northwestern Randolph County in central North Carolina...
  Guilford County in central North Carolina...

* Until 245 AM EDT
  
* At 1039 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greensboro, High Point, Lexington, Thomasville, McLeansville,
  Archdale, Trinity, Pleasant Garden, Jamestown and Forest Oaks.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3573 8020 3580 8034 3593 8034 3614 7998
      3622 7972 3608 7959 3591 7955

$$

77
1 follow-up statement
608 
WGUS72 KRAH 080434
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1234 AM EDT Sat Jun 8 2019

NCC057-067-081-151-080645-
/O.CON.KRAH.FF.W.0005.000000T0000Z-190608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Randolph NC-Guilford NC-
1234 AM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
SOUTHEASTERN FORSYTH...NORTHEASTERN DAVIDSON...NORTHWESTERN RANDOLPH
AND GUILFORD COUNTIES...

At 1228 AM EDT, local law enforcement reported flash flooding was 
occurring in High Point and Greensboro. Up to four inches of rain 
have already fallen. Flash flooding is already occurring, with 
multiple reports of water rescues underway in High Point.

Some locations that will experience flooding include...
Greensboro, High Point, Thomasville, McLeansville, Archdale, 
Pleasant Garden, and Jamestown.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3573 8020 3580 8034 3593 8034 3614 7998
      3622 7972 3608 7959 3591 7955

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 9:48 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 7, 9:48 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
948 PM EDT Fri Jun 7 2019

.SYNOPSIS...
A frontal zone will strengthen over central NC through tonight, then
waver over the Carolinas through the weekend. A series of
disturbances in southwesterly flow aloft will overspread the frontal
zone and act upon deep, tropical moisture residing over the
southeastern US.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
As of 940 PM Friday...

...Flash Flood Watch for the Northwest Piedmont into the
Foothills through noon Saturday...

A short fused Flash Flood Watch has been issued through noon
Saturday for much of northwest North Carolina after
collaboration with WFO's Blacksburg and Greenville/Spartanburg.
The ingredients are there for some very heavy rain as low topped
convection develops along the nearly stationary surface to H85
front over this region. Exceptionally high water values in the
2 to 2.25 inch range along with instability (500 J/KG) were
advecting into the region on 30 to 40 knots of easterly flow.
This will create very efficient rain producing cells that will
be very slow moving along the boundary. Some areas of 2+ inches
in an hour will likely occur in the Watch area. If these cells
train or persist for several hours especially over the urban
centers, flash flooding will occur. Flash flood guidance has
been very high in the past 3 weeks, but has come down some in
the last few days as well.

To the east and south of the Watch area, some locally heavy rain
with showers can be expected overnight. However, the CAMS models
suggest the NW may be the favored target area for the overnight
period for the heaviest rain.

We may have to extend in time or location the Watch in later
forecasts as the favored areas in time for the heaviest rain
become better known.

Highest POP NW-NE tonight, lows generally 68-72.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 235 PM Friday...

Still looks like a wet day for most. Deep low pressure over far W
TN/KY early Sat will slowly fill as it elongates NW to SE and drifts
NNE into the W Ohio Valley through Sat night, in response to a polar
stream wave crossing the Upper Midwest, keeping NC within a deep
moist low and mid level flow from the S and SW. The surface frontal
zone is likely to hold in place across the Carolinas extending NE to
low pressure over the N Outer Banks through Sat night, although this
sloped frontal zone will grow more shallow with time as the 925 mb
front starts pushing back toward the NW into the NW Piedmont. As
pockets of energy rotating E of the low bring weak DPVA up through
NC, moist upglide at 300-310K riding up and over this frontal zone
and projected PW near 2" will bring a likelihood of slow-moving
areas of at least moderate rain. Still appears that warm rain
processes will dominate given a projected LCL-0C depth of close to 4
km. We still have some concerns that enhanced upper divergence in
the left exit region of a 60-70 kt jet diving on the SW side of the
low may contribute to a slow-moving convective complex over the E
Gulf Coast, as such a system could interrupt or curb moisture
transport into NC, lessening totals here. A flash flood watch is
still being considered, but based on the initial dry soils, we
should be able to absorb this initial inch or so fairly easily
before saturation and runoff start to become a greater problem later
in the weekend. Will stay with likely (mainly E) to categorical
(mainly W) pops and generally overcast skies. Highs in the mid 70s
to lower 80s followed by lows of 65-71. -GIH

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 350 PM Friday...

Sun-Mon: The mid level trough will continue to weaken as it drifts
very slowly ENE, holding to our W through Mon, despite the nudge
from the potent northern stream wave pushing into the W Great Lakes.
Meanwhile, the surface warm front will continue its drift to the NW
over NC and may finally move NW of the forecast area by late Mon, as
the synoptic cold front approaches from the W. With little to no
change in the overall environment featuring 2+" PW, strong/deep
moisture transport from the S and SW, and bouts of weak dynamic
forcing for ascent, we should continue to see high pops, with the
heaviest activity likely to be over our NW sections where terrain-
forced upglide may augment lift. Expect highs in the mid 70s-lower
80s Sun and upper 70s-mid 80s Mon. Lows upper 60s-lower 70s.

Tue-Fri: The unsettled pattern persists. The northern stream wave
will cross the Great Lakes/SE Ontario and Quebec through Tue before
reaching the Maritimes Tue night. Cool surface high pressure
associated with this wave will help propel the surface cold front
slowly E through our CWA Tue night, after which time it should
settle just to our E (over the coastal Carolinas) as waves of low
pressure track NNE along the front through midweek. The northern
stream wave should help nudge the increasingly baggy southern stream
trough a bit eastward to over the central Carolinas, where it will
dissipate by Wed as another more prominent trough dives through the
central CONUS. High pops will continue for Tue/Wed, and Wed could
actually be rather chilly over much of the Piedmont, with a steady
rain falling into a wedge of cool high pressure W of the stalled
front. As the Central CONUS trough shifts gradually E into the E
CONUS Thu/Fri, SSW steering flow ahead of it should allow the
surface front to shift back W as a warm front, before finally
pushing it E through NC and to our SE by late Fri. Will show both
pops and cloud cover trending downward toward days 6-7 but keep both
at or above climo to account for uncertainty. After a cool Wed, will
bring high temps closer to (but still below) normal for Thu/Fri. -GIH

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Friday...

Prevailing showers, and with scattered storms  --and associated sub-
VFR conditions-- are expected through the TAF period, as a series of
disturbances overspread a developing low level frontal zone over the
Carolinas. Even away from showers and storms, widespread IFR-MVFR
ceilings are forecast to develop and blanket most of the state of NC
overnight-early Sat, except for perhaps far sern sections, including
near and likely just southeast of FAY. Ceilings will gradually lift
to MVFR, and scatter at times to VFR, after around 15Z Sat.

Outlook: An unsettled pattern will persist across the Carolinas
through early-mid next week, as a frontal zone wavers over the
region and is overrun by deep moisture and lift downstream of a
slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR
conditions will result during the overnight-early morning hours,
transitioning through early afternoon to MVFR or VFR ones, with
continued showers and storms that will be maximized with diurnal
heating each day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for NCZ021-022-038-
039.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Badgett/BSD
Hazardous weather outlook, Jun 7, 10:01 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1001 PM EDT Fri Jun 7 2019

NCZ021-022-038-039-090215-
Forsyth-Guilford-Davidson-Randolph-
1001 PM EDT Fri Jun 7 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-073>078-083>086-088-089-090215-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1001 PM EDT Fri Jun 7 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Locally heavy rain may develop later tonight. Otherwise, widespread
hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:31 PM EDTFlash Flood WatchRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more45 hr
Jun 7, 10:07 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph3 hr
Jun 8, 2:46 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph89 min
Jun 8, 5:17 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Jun 8, 7:17 AM EDTAreal Flood WarningRAHDavidson6 hr
Jun 8, 8:41 AM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Vance, Wake2 hr
Jun 8, 8:57 AM EDTAreal Flood AdvisoryRAHWayne2 hr
Jun 8, 10:45 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 8, 10:52 AM EDTAreal Flood AdvisoryRAHFranklin, Vance, Wake, Warren113 min
Jun 8, 11:16 AM EDTFlash Flood WarningRAHFranklin, Wake4 hr
Jun 8, 1:44 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Jun 8, 2:06 PM EDTAreal Flood AdvisoryRAHWake98 min
Jun 8, 2:32 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Moore3 hr
Jun 8, 4:08 PM EDTSpecial Weather StatementRAHMoore52 min
Jun 8, 4:30 PM EDTSpecial Weather StatementRAHSampson60 min
Jun 8, 5:02 PM EDTSpecial Weather StatementRAHCumberland58 min
Jun 8, 5:33 PM EDTFlash Flood WarningRAHCumberland75 min
Jun 8, 5:59 PM EDTSpecial Weather StatementRAHLee61 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.